Hi! I would like to know what it means when
The two may not be linked
A low O2 sat for a person with COPD can easily be normal, and not reflect an exacerbation of their lung disease. However, low O2 sat combined with a high CO2 level on an arterial blood test suggest a COPD exacerbation, that often require hospitalization. The low heart rate is difficult to comment on; I would need to know just how low it is. Considering her age, it may simply be a side effect to much of the medicine older persons receive, e.g. beta-blockers, calcium antagonists.
Looking forward to hearing from you again.
Those measures are only secondary
The Sats, heart rate, and O2 levels are only secondary measures, and primarily of importance if she feels ill when they go down. If she is not affected by it, it is OK.
What other types of illnesses does she have besides COPD?
Thanks for taking the time to talk to me! To answer your questions. Mom's history and ongoing treatments:
COPD - 2 liters constant O2, Advair 100/50, Spiriva 18 mcg, Duoneb treatments as needed
Hypertension - Attenolol 50mg, Losartan 20mg
High cholesterol and PAD - Simvastatin 40
She had a mild heart attack in 2006 with very minor damage and has a stent.
Mom has not had an exacerbation to the point of needing the ambulance yet. She is just recovering from being ill with either a bad cold or the flu (mild). Her COPD flares when she gets sick and we have to take stronger measures. However, the COPD is severe enough that it is beginning to impede her daily activities and she gets very short of breath. It is then, during these "episodes" that her O2 sats drop and the heart rate either goes up or down. Upon sitting and resting she recovers within a few minutes.
Maybe, I'm looking at the wrong indicators to determine when it's time to call the ambulance. My wife died from COPD a few years ago, but her heart rate was always high when her sats dropped...the sometimes low heart rate is new to me...and I don't know how to handle it. It seems like a bad thing to me and has me ready to push the panic button.
I would not worry about the low heart rate
I would not worry about the low heart rate alone, and if you mother isn't bothered by it (lightheadedness, nausea, fainting) it is of no significance. It may be related to her antihypertensive treatment with atenolol, that in itself can decrease the heart rate. If she does have symptoms of low heart rate as mentioned above, I suggest you try another antihypertensive treatment, e.g. a calcium channel blocker (amlodipine) or a diuretic (furosemide) that do not affect the heart rate to the same extent as atenolol. And at all times: If she feels very ill to the point were you are uneasy about it, call an ambulance.
Thanks again for your time and assistance!!
Best Wishes as well